Psyllium powder (the best tasting one I've found so far is Metamucil) and prednisone are the only two things that have *really* helped my CD symptoms. Unfortunately, psyllium powder helped more in the very beginning than it does now, but it still helps enough that I really suffer the following day if I forgot to take it the day before. I've taken it every day for just over six years now.
One *huge* benefit I've gotten from it is a reduction in the severity of cramping episodes. Yeah, I still get cramps every day, but not the toe-curling ones I used to get before I started taking psyllium every day.
As a general rule (and please talk to your doctor about it, don't take my advice) soluble fibers like psyllium, cellulose, and a few others I can't remember right now, are a great benefit to those of us with GI disorders. On the other hand, INsoluble fibers, like whole wheat and their ilk, are a terrible no-no.
Try this.... put three tablespoons full of metamucil in about eight to ten ounces of water. Stir it well, then let it sit for about ten minutes. It will turn into a *very* thick gel. Even though it's thick, it's still very movable. That's kinda the way it stays as it moves through your system. Thick, but soft and pliable. Not to put too fine of a point on it, but it generally comes out the same way. It really moderates diarrhea, yet helps to keep things moving to prevent constipation. Don't be concerned if you end up getting a lot of floating stools. While "floaters" can sometimes mean that you aren't absorbing fats correctly (which can be a symptom of some pretty serious things), floaters are common among those who take a daily soluble fiber supplement. It's always best to talk to your doctor whenever your symptoms change, though, so just to be on the safe side, talk to your doc if/when you get floaters from taking soluble fiber, if for no other reason than to just keep him/her in the loop.
In my experience/opinion, the mixable powders are far, far, FAR more effective than the capsules. Even though psyllium powder *likes* water, it needs to be encouraged to absorb it, and you *do* want it to absorb as much water as it can, so it needs to be mixed up in a glass with water. If it passes through your system as a dry powder, it can give you the opposite effect of what you want. Often, the mixing action of your GI tract just doesn't do a good enough job of mixing the dry psyllium powder you get from swallowing a capsule with the needed water.
Just trying to be a "Regular Member".
Entocort 9 mg/day, Prednisone 20 mg/day, started Humira 1/22/08, started 100 mg of Azasan (Imuran) 2/20/08. Increased Azasan to 150 mg 10/15/08. Discontinued Humira 11/03/08 after extreme fatigue and moderate muscle aches. Started Cimzia 12/4/08. Down to 5 mg/day of Pred now, and will continue to taper until completely off as long as the other meds keep me off the porcelain.
I'm convinced that Prednisone is the root of all evil, and primarily responsible for global warming.